In the past year or so I've seem to become allergic to many pain meds. It started with Morphine when it was given to me at emergent care as part of their cocktail for a really bad migraine. I itched uncontrollably with it. Now I need hand surgery and it will be my fourth surgery this year. In March I had my left knee scoped. When I first got hurt I was given Nucinta and I reacted the same way. After surgery he gave me Percocet and I itched. I took Benadryl and it helped. I also had a reaction to the beta-dyne for the first time so he also gave me oral steroids which helped. In May I had my right knee scoped. This time they used a different form of sterilizer and he sent me home with the oral steroids. So I had those, the Percocet, and Benedryl. Helpful but I had to take two Benedryl now. The last surgery was an Acromioplasty the last day of July. I had the oral steroids, Percocet, 2 Benedryl and it no longer worked. He then prescribed hydroxyzine and that didn't work either. In the past I've taken Vicodin before for my c-spine surgery and it made me throw up every time I took it. I've always had a low pain tolerance to begin with probably due to my fibromyalgia so I'm very worried about this. The hand surgery I'm having is a resection arthroplasty and I've heard it's very painful. Is there anything else that can be done for pain management? I need something strong.
One thing to remember is a side effect isn't necessarily an allergy. A true allergic reaction will land you in the hospital, but a mild allergy or a side effect, while bothersome, won't necessarily hurt you. There are anti-histamine meds other than benadryl that can help with the itchies, that's actually a VERY common side effect for a lot of narcotics. I'm just worried that if you go in this surgery saying your allergic to pretty much every standard after-surgery med and want something real strong, they will think your a drug seeker and won't give you anything for pain, and you definitely don't want that. So maybe ask for a different anti-histamine to go with whatever post-op pain meds they give you. Good luck to you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.